Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2023, 6:00 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 6:00 PM MST (01:00 UTC)
- Expired
- Jul 28, 2023, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 143 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2475 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WGUS55 KFGZ 290100
FFWFGZ
AZC025-290400-
/O.NEW.KFGZ.FF.W.0013.230729T0100Z-230729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
600 PM MST Fri Jul 28 2023
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Big Chino Wash in Yavapai County in west central Arizona...
* Until 900 PM MST.
* At 557 PM MST, Heavy rain that fell earlier today will flow down
Big Chino Wash toward Paulden this evening. Flows are not expected
to leave the banks, but several feet of water will likely move
through this wash and into the Verde River tonight.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of Yavapai County
This includes the following creeks, washes and rivers...
Pine Creek, Big Chino Wash, Quartz Lead Wash, Antelope Wash,
Partridge Creek, Williamson Valley Wash, Turkey Canyon, Mud Tank
Wash, Walnut Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3521 11282 3493 11252 3489 11247 3486 11248
3497 11290
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
NWS Flagstaff2 follow-up statements
864
WGUS75 KFGZ 290222
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
722 PM MST Fri Jul 28 2023
AZC025-290400-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-230729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
722 PM MST Fri Jul 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR BIG CHINO WASH IN YAVAPAI COUNTY...
At 717 PM MST, Doppler radar indicated light rain continuing over
the Big Chino Wash drainage west of Paulden. Heavy rain that fell
earlier today will flow down Big Chino Wash toward Paulden this
evening. Flows are not expected to leave the banks, but several feet
of water will likely move through this wash and into the Verde River
tonight.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of Yavapai County
This includes the following creeks, washes and rivers...
Pine Creek, Partridge Creek, Quartz Lead Wash, Verde River,
Williamson Valley Wash, Antelope Wash, Turkey Canyon, Walnut
Creek, Mud Tank Wash and Big Chino Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3521 11282 3493 11252 3489 11247 3486 11248
3497 11290
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ673
WGUS75 KFGZ 290409
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
909 PM MST Fri Jul 28 2023
AZC025-290419-
/O.EXP.KFGZ.FF.W.0013.000000T0000Z-230729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
909 PM MST Fri Jul 28 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR YAVAPAI COUNTY FOR THE BIG
CHINO WASH...
The heavy rain has ended in the Big Chino Wash drainage. High water
is still likely overnight down to Paulden, so please use caution in
the area.
LAT...LON 3521 11282 3493 11252 3489 11247 3486 11248
3497 11290
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:56 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 2:56 PM MST, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 256 PM MST Fri Jul 28 2023 .SYNOPSIS...The monsoon looks to ramp up over the coming days with increasing chances for afternoon and evening showers and thunderstorms. Hot conditions will continue across the region through the first half of the weekend before finally starting to cool down as monsoon activity increases. && .DISCUSSION...High pressure aloft remained centered over the Arizona/New Mexico border during the afternoon. At the same time an inverted trough was located over central Mexico. Over the coming days these two features will interact leading to increasing chances for showers and thunderstorms through at least Monday or Tuesday. For this afternoon and tonight...As expected, with a favorable pattern in place, a large thunderstorm complex developed over northwest Mexico Thursday night/Friday morning. The result has been an ongoing surge of moisture into southern Arizona from the Gulf of California. Yuma was carrying a 62 degree dew point with southeast winds at 10 mph gusting to 20 mph during the afternoon. Some of this moisture is sure to make it into portions of southern Yavapai County by late this afternoon on the wings of our normal southwest afternoon flow. The flow aloft today is more favorable for storms that develop over the eastern Mogollon Rim and White Mountains to move west to southwestward into the lower elevations. Gusty outflow from this activity could collide with the Yavapai County moisture for a better chance of severe thunderstorms and flash flooding late this afternoon and into the evening. For Saturday through Tuesday...The high pressure system looks to shift northward toward the Four Corners then eastward toward Oklahoma through this period with the Mexico inverted trough moving closer to Arizona. The result will be a continued flow of moisture into Arizona from over the Gulf of California with a flow pattern aloft that favors more widespread and organized storm activity. Storms during this period will likely move southward off the Mogollon Rim into the low desert of central Arizona with a heightened severe thunderstorm and flash flood threat. Wednesday and beyond...Models show a stabilizing, capping southwest flow developing across Arizona as the high center shifts eastward with a downturn in monsoon activity expected. && .AVIATION...For the 00Z TAF Package...Look for mainly VFR conditions expected over the next 24 hours. Look for scattered showers and thunderstorms through 03Z, mainly along/south of a KPGA-KINW-KRQE line with isolated activity further north. Be on the lookout for wind gusts of 35 to 45 knots in the vicinity of storms. Look for another round of showers and thunderstorms on Saturday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Saturday and Sunday...Scattered afternoon and evening showers and thunderstorms on Saturday will become numerous on Sunday across northern Arizona with the best chances along and south of the Mogollon Rim through the White Mountains. The primary threats will be lightning, erratic outflow winds of 35 to 45 mph, and rainfall rates of 0.50-1.00" per hour in any storms. Activity will gradually subside each evening. Monday through Wednesday...Scattered to numerous showers and thunderstorms are forecast each afternoon. Outside of any outflow winds, expect west-southwest winds 10 to 20 mph each afternoon. Daytime temperatures cooling through the period. && .FGZ WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Sunday for AZZ006. && PUBLIC...McCollum AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 28, 12:34 PM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1234 PM MST Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM Hail 4 E Prescott Courthouse 34.55N 112.41W
07/28/2023 M0.88 inch Yavapai AZ Public
Nickel-size hail reported near the Prescott
Gateway Mall.
&&
BAJLocal storm report, Jul 28, 1:09 PM MST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
109 PM MST Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Hail 4 WSW Prescott Airport 34.62N 112.49W
07/28/2023 M0.75 inch Yavapai AZ Public
Penny-size hail reported 1 mile north of
Pioneer Parkway at Williamson Valley Road.
&&
BAJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:26 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 28, 5:55 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 28, 7:02 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 28, 7:27 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 29, 3:26 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jul 29, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.